question-icon

Is Pregnancy Possible Despite Taking Contraceptive Pills?

default
Posted on Thu, 3 Nov 2016
Question: Hello, this is an embarrassing situation I found myself in and I am not looking to be judged.

First off, I am very healthy. My history is clean and have not had any problems with birth control.

I have been on the combination pill for almost two years (1 yr and 10 months) and I have never missed a pill. During the last pack, I threw up my very last active pill within the two hour window. Since it was the last pill I was taking the placebo pills.I had already been taken two when I talked to planned parenthood and they advised I start my new pack so I did. Luckily, I coincidentally started my period that night. I took four pills and had sex on the fourth night (last night). I did not think much of it until now. Should I be worried and purchase a Plan B pill?
doctor
Answered by Dr. Jacqueline Brown (30 minutes later)
Brief Answer:
If you never missed more than 7 days of pills, you don't need Plan B

Detailed Answer:
Hello, and I hope I can help you today.

From what I understand, you effectively just started your placebo week one pill early by vomiting up your last active pill. And then you started your new pack less than 7 days from finishing that pack- so you did not even have a full placebo week in between packs.

If I am correct in understanding what happened with your pills, you do not need plan B nor do you have to be concerned about being protected this cycle as you did not have enough time between packs to have ovulated.

So in summary, there is no reason you need to take additional planB as you should already be protected against pregnancy.

I hope I was able to adequately answer your question today and that this information was reassuring. If I can be of any further assistance, please do not hesitate to contact me.

Best wishes,

Dr. Brown
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Jacqueline Brown (32 minutes later)
Thank you so much! your response is VERY much appreciated. I have never done this before and it was a link of situations that had me extremely confused.

As of now I am still on my period and going on my fifth day of active pills from the new pack.

Are there any side effects that can result in not taking an active pill and starting a new pack sooner?

XXXX
doctor
Answered by Dr. Jacqueline Brown (1 hour later)
Brief Answer:
You may spot a bit longer than if you had waited 7 days

Detailed Answer:
Hello again,

The reason women bleed monthly when on oral contraceptives is, during the placebo week, the drop in hormones from withdrawal from the pill causes the uterine lining to be shed. Usually, most of it comes out within 5 days.

If you start taking hormones again sooner than 7 days, you may either have your period end earlier than expected, or you may spot or have brown discharge longer than your typical cycle, because you are taking hormones earlier than usual. This is not harmful and you are still protected effectively against pregnancy. So the only side effect you may experience would be an irregular cycle, which will resolve at the end of the new pack.

I hope I was able to clarify the situation for you and that this information was reassuring.

Regards,

Dr. Brown
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Jacqueline Brown

OBGYN

Practicing since :1996

Answered : 1425 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Is Pregnancy Possible Despite Taking Contraceptive Pills?

Brief Answer: If you never missed more than 7 days of pills, you don't need Plan B Detailed Answer: Hello, and I hope I can help you today. From what I understand, you effectively just started your placebo week one pill early by vomiting up your last active pill. And then you started your new pack less than 7 days from finishing that pack- so you did not even have a full placebo week in between packs. If I am correct in understanding what happened with your pills, you do not need plan B nor do you have to be concerned about being protected this cycle as you did not have enough time between packs to have ovulated. So in summary, there is no reason you need to take additional planB as you should already be protected against pregnancy. I hope I was able to adequately answer your question today and that this information was reassuring. If I can be of any further assistance, please do not hesitate to contact me. Best wishes, Dr. Brown